The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Does anything get rid of the dizziness?

Hi all, first time post.
I have been diagnosed recently with Vestibular Migraines ( neurologist) and have been prescribed 25 mg of Topamax. I have been taking this single pill before bed for 1 month.

I haven’t really noticed any differences?
I did sleep great and now only for about 5 hours, then awake and tired.

The dizziness/ unsteady feeling is always with me when walking around or in meetings. Supermarkets and hardware stores nearly floor me etc etc.
Still have the constant feeling of being hungover.
Still have brain fog nearly all day.
Loud noises, like a dog bark or loud bass, noisy restaurants, make my brain pulse ?
Tensing my neck muscles also makes me dizzy ie hard massaging bread dough, or undoing a tight jar etc ( straining)

I don’t want to go out and do anything as it’s just not enjoyable fighting this constantly.
I have to concentrate really hard to drive etc.

However I force myself to keep doing most things.

The only small change is maybe, just maybe the headache that normally comes with the bad unsteadiness is reduced. The headache has never really been that bad anyway.

Do I need a higher dose?
Does it take longer to work?
Does this drug help with the dizziness or have other have better luck with something else.

I am a 47 year old male, 6 foot 5, 135kgs and no their health conditions.

Any ideas would be lovely.

Hi Razzman. Welcome!

25 mg of Topomax for a month is a small dose over not much time, relatively speaking. It’s possible that you may need to increase the dose. A lot of folks on Topomax end up at 75 mg, though I remember a poster here who was on 300 mg. It could also be this isn’t the med for you. The mantra here is the right dose for the right amount of time. Please contact your neurologist about possibly increasing the dose, if you can handle the side effects or changing to another one of the popular meds (see our big med poll). I started on Topomax. Failed it. Tried several others. Failed them. Eventually settled on Botox and Ubrelvy. Trial and error is the name of the game. As is going up on your meds low and slow. Go up if the med is helping you but not quite enough and the side effects aren’t too bad. Hold there 6-8 weeks. Go up again. Repeat. With Topomax, you might have to overshoot the target and then go back down to a lower dose. With every increase you’ll probably feel worse for a week or two before you feel better.

I’m not sure how long you’ve had VM, but this thing is a long haul. Fire season in the USA PNW three years ago this week sent me from episodic to chronic. This year we’re having another hellish summer of smoke, but I’m holding up ok. It can take a really long time to find the right med at the right dose and the right rescue med cocktail to get to where you’re feeling well enough most of the time. VM is chronic and incurable, but also can be very livable. You can and will thrive again. But be mindful it takes a while sometimes.

Please read our wikis. Do searches on your symptoms. Get educated here. It helps.

We’re here for you. We’ve all been right where you are. Everything you describe is common amongst this rare group. It gets better. I promise.

Emily

47, female, short, fat, co-morbidities list is as long as I am tall

5 Likes

Well I’d like to tell you that I think it does get better essentially the dizziness and unsteadiness is just a small side effect. But of course the reason I am on topamax is because I was dizzy constantly. I was diagnosed with multiple migraines a day by a neuro. I’m on 50mg in the morning and 25 at night. I do get dizzy sometimes and am unsteady most days. I think that is mostly just ones thing that has to just be controlled but if it is to much for you, you should contact your doctor since they are side effects after all. I think the first month is the hardest because your body is going to have to get used to the topamax going into your system everyday. Hopefully when you get used to it the symptoms will die down. I also think there are other medicines out there, and this one might not be the one for you. I know there is one I was going to do I can’t remember the name but I was stronger than topamax but I was unable to try it because you can’t use it with asthma unfortunately. But there are many more medications out there so if the symptoms get to intense I would contact your neurologist.

Hi Razzman. How did you get on with the Topamax? Are you now doing good? Could well be you would have needed several months on a drug to obtain much benefit although we have had people on here taking Topamax who have had vast improvement within a couple of weeks. Individuals to vary so much.

It’s the dizziness and unsteadiness that’s the essence of the whole thing. One UK expert calls the condition MABD, Migraine Associated Balance Disorder and that pretty much sums it up. As you say the headache that comes with the unsteadiness.

The dizziness is the whole essence of the condition. Very wearing, very debilitating and can be very exhausting. I found I could cope much better when mine were episodic self contained attacks because all symptoms cleared completely and there were Good Times between. Once the dizziness became 24/7 it was a very different ball game altogether and there’s no doubt about it that once the symptoms become chronic, and most particularly the imbalance, it all becomes far more difficult to get under control. I’m no medic but assume the constant symptoms to be a strong sign that the vestibular system has become so hyper it is no longer able to reset itself. Even after some time on preventative medication combined with dietary restrictions and other lifestyle changes many chronic MAVers, myself included, find the dizziness/imbalance persists. It’s very often the very last symptom to respond to control. You certainly need to stop the headaches and that includes any sort of head pressure too before it will settle much. Experts talk of achieving crystal clear head days. That’s the key.

2 Likes

Thanks guys. The good news is, I feel the Toparimax is working. (Still on the initial dose at night time). I steel feel a little bit symptomatic, but most of the time it’s under control. One thing I do know is when I go into a super market or other area that really would set me off, I just take it slow and some how my brain catches up and all becomes good? I am not sure if anyone else feels like this?
I still get dizzy, but it’s for seconds not hours and I don’t get any headaches at all :grinning: .
It’s not all roses though, at least once a day, I get a couple of blasts that I get turned upside down, but then I steady myself and proceed. Once you realise that you’re not going to DIE - and it’s just this crazy disease, then you cope. Neurologist in two days now so maybe a slight tweak.

4 Likes

I prescribe he will either increase or add in. Obvious from your description the drug is helping but not quite enough. It’s my experience real sustained control cannot kick in until the drug controls most all the symptoms most all of the time pretty much consistently not once you have been experiencing 24/7 symptoms. Excited for you though because you seem well on the way to achieving control. Good luck with your upcoming consultation. Do let us know what transpires and how you progress.

1 Like

Most of the time, vertigo resolves without treatment, I just need rest and quiet environment.